Format

Send to:

Choose Destination
See comment in PubMed Commons below

Prevention and treatment of hepatic artery thrombosis after liver transplantation.

Author information

  • 1Centre of Organ Transplantation and Department of Hepatobiliary and Pancreatic Surgery, First Affiliated Hospital of Medical College, Zhejiang University, Hangzhou 310003, China.

Abstract

BACKGROUND:

Hepatic artery thrombosis (HAT) which is a serious complication after orthotopic liver transplantation (OLT) remains a significant cause of graft loss. The purpose of this study was to sum up our experiences in the prevention, diagnosis and management of HAT after liver transplantation.

METHODS:

From April 1993 to September 2003, a total of 198 patients underwent OLT at our hospital. The hepatic artery was anastomosed using 7/0 prolane with running continuous suture in 96 patients (group 1) and with interrupted suture in 102 (group 2). Ultrasonography was performed every day in two weeks after operation and selectively afterwards.

RESULTS:

HAT occurred in 6 patients (6.3%, 6/96) of group 1, and in 1 (1%, 1/102) of group 2 (X2=4.027, P=0.045). Six patients received emergency thrombectomy, and 1 conservative therapy but died from tumor recurrence eventually. Biliary complication developed in 3 patients after thrombectomy of whom 2 died of liver failure and one waited for retransplantation. In the other 3 patients after thrombectomy, 1 died of renal failure, and 2 survived. The mortality of patients with HAT was 57.1% (4/7).

CONCLUSIONS:

The technique of hepatic arterial anastomosis is the key factor for the prevention of HAT. Routine ultrasonography is very important in early detection of HAT after OLT. Biliary complication is a severe outcome secondary to HAT.

PMID:
14969832
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for First Affiliated Hospital, Zhejiang University School of Medicine
    Loading ...
    Write to the Help Desk